(RxWiki News) Prescription testosterone products are getting some labeling changes — courtesy of the US Food and Drug Administration (FDA).
These changes are regarding the risks tied to abuse of and dependence on testosterone and other anabolic androgenic steroids (AAS).
Labels on these products will now include a warning to alert health care providers about the potential for abuse and the adverse events associated with it.
Abuse of testosterone and other AASs is associated with serious risks that can affect the brain, heart, liver, endocrine system and even mental health. Serious adverse events that have been reported include heart failure, heart attack, stroke, aggression/hostility, liver toxicity, infertility (in males) and depression.
There are some reports of withdrawal symptoms, such as fatigue, depression, loss of appetite, irritability, trouble sleeping and decreased libido, with testosterone or other AAS abuse.
The FDA approved these labeling changes based on past studies and case reports.
Prescription testosterone products are approved to treat low testosterone caused by specific medical conditions, such as when the testicles cannot produce testosterone because of genetic problems.
In 1990, the Anabolic Steroids Control Act placed AASs, which include testosterone, in Schedule III of the Controlled Substances Act. This was because AASs are abused by both adults and adolescents.
Patients are encouraged to report adverse events related to the use of prescription testosterone products.
Ask your doctor or pharmacist any questions you may have about testosterone.